Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 138, NWS Aberdeen, SD

July 3, 2018Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 3, 2018, 11:25 PM MDT for Corson County, South Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 3, 2018, 11:25 PM MDT (05:25 UTC)
Expired
Jul 4, 2018, 12:15 AM MDT
In force
50 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 3, 10:02 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1282 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 7:04 PM MDT, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 3, 7:04 PM MDT, 4 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
804 PM CDT Tue Jul 3 2018

.UPDATE...
Issued at 801 PM CDT Tue Jul 3 2018

Allowed heat advisory to expire. Developing thunderstorms are
adding to the cloud cover and temperatures are dropping in areas
receiving rain. Drier spots across south central SD will slowly
cool after sunset.

UPDATE Issued at 630 PM CDT Tue Jul 3 2018

Made a few tweaks to evening pops based on latest HRRR and current
radar returns. Otherwise, forecast remains on track for the
overnight period with two rounds of storms possible.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 223 PM CDT Tue Jul 3 2018

Convection remains the main challenge in the short range.
Instability continues to increase across the region this afternoon as
diabatic heating continues. However, deep layer shear is probably
slackening as the mid level westerlies retreat to the north this
afternoon and evening. Also, heights continue to build
across the region with warming temps aloft. Meanwhile, ll shear will
remain decent through tonight given continued llj, and its diurnal
increase this evening. The CAMS and non-CAMS are at odds concerning
convective development in the northeast toward evening. The HRRR is
somewhat aggressive, perhaps picking up on outflow boundaries left
behind by the morning convection.  Non-CAMS favor activity
developing further north, or not at all over the northeast this
evening. Later in the evening there is fair agreement that an MCS
will fire up over the High Plains, and then head northeast
overnight. The main threat with the possible early evening
convection will be hail and heavy rain, and the late night activity
should favor gusty winds. Nonetheless, confidence in how all this
will play out is fairly low attm.  Temperatures will be above normal
through Wednesday.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 223 PM CDT Tue Jul 3 2018

Mid level ridge will expand from the eastern conus, back west to the
central conus during the period. The ridge does get knocked down
some by passing s/w energy late in the weekend, into early next
week. That is likely the best opportunity for any meaningful pcpn
during the period, since prior to that the strong mid level ridge
should provide for general subsidence across the Northern Plains.
Meanwhile, temperatures should remain near to above normal through
most of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 630 PM CDT Tue Jul 3 2018

VFR conditions are expected to prevail except in the vicinity of
thunderstorms. Strong winds and large hail will be possible with
any storms this evening and overnight.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...TDK
LONG TERM...TDK
AVIATION...Wise
Hazardous weather outlook, Jul 3, 12:23 PM MDT, 11 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
123 PM CDT Tue Jul 3 2018

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041830-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
123 PM CDT Tue Jul 3 2018 /1223 PM MDT Tue Jul 3 2018/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

More storms are expected this evening and overnight. Severe storms
are possible with strong winds and large hail being the main
threats. Storms could fire first in the northeast, and then later
in the evening out west.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and storms will linger into Wednesday across the east.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

tdk

In the hours before

Special weather statement, Jul 3, 8:37 PM MDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
937 PM CDT TUE JUL 3 2018

SDZ017-037-040330-
Hand SD-Faulk SD-
937 PM CDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAND AND SOUTH
CENTRAL FAULK COUNTIES UNTIL 1030 PM CDT...

At 936 PM CDT, Doppler radar was tracking a strong thunderstorm near
Polo, or 14 miles north of Miller, moving northwest at 20 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Orient and Polo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and north central South Dakota.

LAT...LON 4502 9904 4471 9887 4463 9910 4488 9932
      4489 9931 4490 9933 4492 9935
TIME...MOT...LOC 0236Z 155DEG 18KT 4473 9904

Wise
Local storm report, Jul 3, 8:55 PM MDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
955 PM CDT TUE JUL 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             2 ENE POLO              44.79N 99.07W
07/03/2018  E1.00 INCH       HAND               SD   PUBLIC

            QUARTER SIZE HAIL REPORTED.

&&

DYE
Special weather statement, Jul 3, 9:31 PM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1031 PM CDT TUE JUL 3 2018

MNZ039-046-040415-
Traverse MN-Big Stone MN-
1031 PM CDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRAVERSE AND
NORTHEASTERN BIG STONE COUNTIES UNTIL 1115 PM CDT...

At 1031 PM CDT, Doppler radar was tracking a strong thunderstorm over
Clinton, or 11 miles north of Ortonville, moving northeast at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Graceville, Clinton, Johnson and Trinity Lutheran Country Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4540 9645 4550 9660 4569 9626 4566 9625
      4559 9625 4558 9624 4543 9624
TIME...MOT...LOC 0331Z 235DEG 16KT 4547 9645

SD
Special weather statement, Jul 3, 9:46 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
946 PM MDT TUE JUL 3 2018

SDZ003-040430-
Corson SD-
946 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CORSON COUNTY UNTIL 1030
PM MDT...

At 945 PM MDT, Doppler radar was tracking a strong thunderstorm near
Shambo Ranch, or 27 miles south of Lemmon, moving east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Watauga, Shambo Ranch, Keldron and Thunder Hawk.

LAT...LON 4594 10200 4594 10149 4547 10144 4547 10200
TIME...MOT...LOC 0345Z 257DEG 32KT 4556 10197

SD
Special weather statement, Jul 3, 10:05 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1005 PM MDT TUE JUL 3 2018

SDZ003-040445-
Corson SD-
1005 PM MDT TUE JUL 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CORSON COUNTY UNTIL
1045 PM MDT...

At 1005 PM MDT, Doppler radar was tracking a strong thunderstorm over
northern Lake Oahe, or 9 miles northwest of Mobridge, moving north at
25 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Mclaughlin, Wakpala, Mahto and Indian Memorial Rec Area.

A Severe Thunderstorm Watch remains in effect until 400 AM MDT for
north central South Dakota.

LAT...LON 4558 10047 4555 10063 4581 10086 4588 10053
TIME...MOT...LOC 0405Z 163DEG 21KT 4563 10059

Wise
Special weather statement, Jul 3, 11:02 PM MDT, 23 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1202 AM CDT WED JUL 4 2018

SDZ004-005-009-010-040545-
Walworth SD-Campbell SD-McPherson SD-Edmunds SD-
1202 AM CDT WED JUL 4 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EDMUNDS...EASTERN
CAMPBELL...WESTERN MCPHERSON AND EASTERN WALWORTH COUNTIES UNTIL 1245
AM CDT...

At 1201 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hosmer, or 14 miles south of Eureka, moving north at 55 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Eureka, Selby, Bowdle, Herreid, Roscoe, Hosmer, Java, Mound City,
Artas, Hillsview, Lake Hiddenwood Rec Area and Greenway.

A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central South Dakota.

LAT...LON 4543 9933 4528 9995 4590 10015 4592 9940
TIME...MOT...LOC 0501Z 168DEG 46KT 4556 9958

Wise

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 6:09 PM MDTSpecial Weather StatementABRFaulk66 min
Jul 3, 6:14 PM MDTSevere Thunderstorm WarningABRFaulk, Hand61 min
Jul 3, 7:14 PM MDTSevere Thunderstorm WarningABRFaulk, Hand42 min
Jul 3, 7:21 PM MDTFlash Flood WarningABRFaulk, Hand6 hr
Jul 3, 7:59 PM MDTSpecial Weather StatementABRGrant46 min
Jul 3, 8:21 PM MDTSpecial Weather StatementABRWalworth39 min
Jul 3, 8:37 PM MDTSpecial Weather StatementABRFaulk53 min
Jul 3, 8:41 PM MDTSevere Thunderstorm WarningABRFaulk, Hand43 min
Jul 3, 9:20 PM MDTSevere Thunderstorm WarningABRFaulk, Hand40 min
Jul 3, 9:46 PM MDTSpecial Weather StatementABRCorson44 min
Jul 3, 9:55 PM MDTSevere Thunderstorm WarningABREdmunds, Faulk50 min
Jul 3, 9:59 PM MDTSevere Thunderstorm WarningABRCorson34 min
Jul 3, 10:05 PM MDTSpecial Weather StatementABRCorson40 min
Jul 3, 10:45 PM MDTSevere Thunderstorm WarningABREdmunds, Faulk31 min
Jul 3, 10:51 PM MDTSevere Thunderstorm WarningABRCorson39 min
Jul 3, 11:02 PM MDTSpecial Weather StatementABRCampbell43 min
Jul 3, 11:48 PM MDTSevere Thunderstorm WarningABRDewey, Stanley42 min
Jul 3, 11:50 PM MDTSevere Thunderstorm WarningABRCampbell21 min
Jul 3, 11:55 PM MDTSevere Thunderstorm WarningABRCampbell, McPherson50 min
Jul 3, 11:58 PM MDTTornado WarningABRDewey21 min
Jul 4, 12:07 AM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth38 min
Jul 4, 12:13 AM MDTSevere Thunderstorm WarningABRDewey, Potter, Stanley, Sully47 min
Jul 4, 12:31 AM MDTSevere Thunderstorm WarningABRCorson, Dewey29 min
Jul 4, 12:42 AM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Potter, Sully, Walworth48 min
Jul 4, 12:51 AM MDTFlash Flood WarningABRCampbell, Corson6 hr
Jul 4, 12:58 AM MDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth47 min
Jul 4, 1:08 AM MDTAreal Flood WarningABRFaulk, Hand11 hr
Jul 4, 1:10 AM MDTSevere Thunderstorm WarningABRCampbell, Edmunds, Faulk, Hyde, McPherson, Potter and 2 more50 min
Jul 4, 1:43 AM MDTSevere Thunderstorm WarningABREdmunds, Faulk, McPherson47 min
Jul 4, 2:15 AM MDTSevere Thunderstorm WarningABRBrown, McPherson30 min
Jul 4, 2:41 AM MDTSpecial Weather StatementABRBrown, Spink34 min
Jul 4, 3:50 AM MDTSpecial Weather StatementABRClark, Codington, Day, Grant, Hamlin, Roberts40 min
Jul 4, 6:15 AM MDTAreal Flood WarningABRCorson6 hr
Jul 4, 12:15 PM MDTAreal Flood WarningABRCorson13 hr
Jul 3, 8:34 PM MDTSpecial Weather StatementABRBig Stone56 min
Jul 3, 9:31 PM MDTSpecial Weather StatementABRBig Stone44 min
Jul 3, 9:56 PM MDTSevere Thunderstorm WarningABRBig Stone, Traverse37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.